Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Louisville, KY

May 23, 20204 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2020, 3:57 PM EDT for 4 counties in Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 3:57 PM EDT (19:57 UTC)
Expired
May 23, 2020, 4:30 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, KY, Henry County, KY, Scott County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:00 PM EDTHAIL 0.884 E Graefenburg, KYDELAYED REPORT...DIMES TO NICKELS IN THE BENSEN CREEK AREA SOUTHWEST OF FRANKFORT. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS53 KLMK 231957
SVRLMK
KYC073-103-209-211-232030-
/O.NEW.KLMK.SV.W.0089.200523T1957Z-200523T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
357 PM EDT Sat May 23 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Shelby County in central Kentucky...
  West central Scott County in central Kentucky...
  Eastern Henry County in central Kentucky...
  Franklin County in central Kentucky...

* Until 430 PM EDT.

* At 357 PM EDT, a severe thunderstorm was located near Frankfort,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Frankfort, Stamping Ground, Longlick, Slickway, Skinnersburg,
  Farmdale, Harvieland, Elmville, Bridgeport and Hatton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3839 8490 3838 8490 3837 8487 3836 8487
      3836 8484 3834 8479 3837 8471 3841 8466
      3833 8454 3819 8473 3814 8486 3812 8486
      3810 8489 3809 8491 3812 8497 3813 8501
      3818 8509 3842 8488
TIME...MOT...LOC 1957Z 221DEG 27KT 3819 8494 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
130 
WWUS53 KLMK 232006
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
406 PM EDT Sat May 23 2020

KYC211-232015-
/O.CAN.KLMK.SV.W.0089.000000T0000Z-200523T2030Z/
Shelby KY-
406 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3839 8490 3838 8490 3837 8487 3836 8487
      3836 8484 3834 8479 3837 8471 3841 8466
      3833 8454 3819 8472 3814 8486 3812 8486
      3809 8490 3814 8502 3816 8501 3827 8500
      3841 8489 3840 8489
TIME...MOT...LOC 2005Z 221DEG 27KT 3824 8489 

$$

KYC073-103-209-232030-
/O.CON.KLMK.SV.W.0089.000000T0000Z-200523T2030Z/
Scott KY-Henry KY-Franklin KY-
406 PM EDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WEST CENTRAL SCOTT...EASTERN HENRY AND FRANKLIN COUNTIES...

At 405 PM EDT, a severe thunderstorm was located over Frankfort,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Capital City Airport in Frankfort just recorded a wind gust to 51 
mph. Strong wind gusts are likely over Frankfort in the next few 
minutes.

Locations impacted include...
Frankfort, Stamping Ground, Longlick, Slickway, Skinnersburg,
Farmdale, Harvieland, Elmville, Bridgeport and Swallowfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3839 8490 3838 8490 3837 8487 3836 8487
      3836 8484 3834 8479 3837 8471 3841 8466
      3833 8454 3819 8472 3814 8486 3812 8486
      3809 8490 3814 8502 3816 8501 3827 8500
      3841 8489 3840 8489
TIME...MOT...LOC 2005Z 221DEG 27KT 3824 8489 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
647 
WWUS53 KLMK 232028
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
428 PM EDT Sat May 23 2020

KYC073-103-209-232038-
/O.EXP.KLMK.SV.W.0089.000000T0000Z-200523T2030Z/
Scott KY-Henry KY-Franklin KY-
428 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SCOTT...EASTERN
HENRY AND FRANKLIN COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3839 8490 3838 8490 3837 8487 3836 8487
      3836 8484 3834 8479 3837 8471 3841 8466
      3833 8454 3819 8472 3814 8486 3812 8486
      3809 8490 3814 8502 3816 8501 3827 8500
      3841 8489 3840 8489
TIME...MOT...LOC 2028Z 221DEG 27KT 3835 8477 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:53 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 23, 2:53 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
253 PM EDT Sat May 23 2020

.Short Term...(This evening through Sunday)
Issued at 230 PM EDT Sat May 23 2020

Watching widely scattered storms popping up across the region.
Latest GOES sounder data indicates fairly uniform instability across
the region this hour, and current Kentucky Mesonet shows the
available moisture across the region well...with dewpoints around
70! Such a change from the rest of this year so far. Would expect
current storms to lay down some outflow boundaries that will help
new storms to develop through the rest of the afternoon. As is the
case with a pulse thunderstorm environment, most hi-res guidance is
not initializing well, so have been advertising scattered storm
chances. As has been mentioned before, shear is fairly weak, so main
concern will be with the stronger updrafts and subsequent
downdrafts. DCAPEs are fairly high per latest SPC mesoanalysis...so
still calling for a few storms with damaging wind gusts.

As we get into the evening hours, expect storms to dissipate...but
the mugginess will remain. South winds around 5 mph should help to
keep any fog formation to a minimum, but cannot rule out a brief
period with patches of fog this evening in the wake of any early
evening storms.

Sunday we reload somewhat, with shear remaining fairly light.
Instability may end up a little stronger, but the question mark will
be triggers to take advantage of that instability. For now, have
gone a little less for coverage than with today's rain chances. That
should help temperatures get into the upper 80s for our warmer
spots...with heat indices getting into the lower 90s.  Good summer
weather for the Memorial Day weekend.

&&

.Long Term...(Sunday night through Saturday)
Issued at 245 PM EDT Sat May 23 2020

Unsettled weather looks to prevail throughout the long term, as the
region become situated under a persistent ridging pattern. As such,
expect to see afternoon highs in the mid to upper 80s, with
dewpoints in the upper 60s, causing heat index values to peak in the
low 90s. SW flow during this time will also help funnel juicy Gulf
moisture across the region, resulting in daily chances for showers
and thunderstorms, with the highest chances occurring during the
afternoon/evening hours.

With the upper ridge in place, stronger winds aloft will be
restricted to our west and north, and deep layer shear here will be
weak to moderate, causing the severe potential to be rather limited.
However, it is worth noting that locally heavy downpours, gusty
winds, and small hail may certainly still occur given the
instability in place coupled with PWAT values of 1.5 to 2 inches.
Localized flooding may also become an issue given the recent rains
and saturated grounds. Otherwise, expect overnight lows to be above
climatological norms throughout the week, with temperature forecast
to only fall into the upper 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Sat May 23 2020

Atmosphere destabilizing under some good heating. Expect a few
stronger storms to pop up this afternoon, with forecast timing based
on latest satellite/radar imagery and statistical guidance. Should
the core of these scattered storms hit the terminals, they will
bring brief IFR conditions and gusty winds, likely to at least 30
knots. Storms will wind down this evening, with a more uniform
southerly wind becoming established overnight. Expect another round
of widely scattered storms Sunday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...SSC
Aviation...RJS
Hazardous weather outlook, May 23, 2:56 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
256 PM EDT Sat May 23 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
256 PM EDT Sat May 23 2020 /156 PM CDT Sat May 23 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected into the evening
across the outlook area. The strongest storms will produce locally
heavy rainfall, gusty winds, hail, and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected for the next several days,
especially in the heat of the afternoons and early evenings. Some
storms will produce locally heavy downpours and gusty winds. All
thunderstorms are dangerous and produce lightning.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but spotters are
always welcome to report observed severe weather and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS/SSC

In the hours before

Special weather statement, May 23, 3:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
337 PM EDT Sat May 23 2020

KYZ034-035-039-040-232000-
Shelby-Woodford-Franklin-Anderson-
337 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHELBY...NORTHWESTERN
WOODFORD...NORTHERN ANDERSON AND FRANKLIN COUNTIES...

At 337 PM EDT, a strong thunderstorm was located 8 miles southeast of
Shelbyville, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Lawrenceburg, Midway, Slickway, Anderson City, Elmburg,
Farmdale, Avenstoke, Harvieland and Old Christianburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3820 8473 3819 8473 3818 8471 3818 8470
      3816 8467 3798 8502 3811 8523 3834 8506
      3834 8499 3835 8497
TIME...MOT...LOC 1937Z 213DEG 31KT 3813 8511

RJS
Special weather statement, May 23, 3:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
339 PM EDT Sat May 23 2020

INZ077-092-232015-
Washington-Clark-
339 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK AND SOUTH
CENTRAL WASHINGTON COUNTIES...

At 338 PM EDT, a strong thunderstorm was located 9 miles south of
Salem, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Pekin, Borden and Martinsburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3842 8612 3845 8614 3856 8600 3844 8591
TIME...MOT...LOC 1938Z 238DEG 17KT 3847 8610

KDW
Special weather statement, May 23, 3:47 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
347 PM EDT Sat May 23 2020

INZ078-079-092-232015-
Jefferson-Clark-Scott-
347 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK AND SOUTHEASTERN SCOTT COUNTIES...

At 346 PM EDT, a strong thunderstorm was located 10 miles southeast
of Scottsburg, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bethlehem, Marysville, Otto, Nabb, Chelsea, Otisco, Swanville and New
Washington.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3851 8571 3855 8575 3869 8556 3854 8542
TIME...MOT...LOC 1946Z 235DEG 14KT 3855 8569

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:46 AM EDTRiver Flood WarningLMKHancock4 days
May 23, 3:37 PM EDTSpecial Weather StatementLMKAnderson, Franklin23 min
May 23, 4:10 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln35 min
May 23, 4:25 PM EDTSevere Thunderstorm WarningLMKOldham, Trimble35 min
May 23, 4:36 PM EDTSpecial Weather StatementLMKHarrison, Scott24 min
May 23, 4:40 PM EDTSpecial Weather StatementLMKGarrard, Jessamine, Madison, Mercer35 min
May 23, 4:51 PM EDTSpecial Weather StatementLMKOldham24 min
May 23, 5:03 PM EDTSevere Thunderstorm WarningLMKOldham27 min
May 23, 5:08 PM EDTSpecial Weather StatementLMKHenry37 min
May 23, 5:25 PM EDTSpecial Weather StatementLMKMadison35 min
May 23, 5:27 PM EDTSpecial Weather StatementLMKShelby33 min
May 23, 5:37 PM EDTSpecial Weather StatementLMKClark38 min
May 23, 5:39 PM EDTSpecial Weather StatementLMKScott, Woodford36 min
May 23, 5:59 PM EDTSpecial Weather StatementLMKJefferson31 min
May 23, 6:07 PM EDTSevere Thunderstorm WarningLMKScott23 min
May 23, 6:08 PM EDTAreal Flood AdvisoryLMKMercer112 min
May 23, 6:15 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson30 min
May 23, 6:32 PM EDTAreal Flood AdvisoryLMKBullitt, Jefferson3 hr
May 23, 6:33 PM EDTSpecial Weather StatementLMKScott27 min
May 23, 6:37 PM EDTSpecial Weather StatementLMKSpencer23 min
May 23, 6:56 PM EDTSpecial Weather StatementLMKShelby, Spencer34 min
May 23, 7:08 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer37 min
May 23, 7:28 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby32 min
May 23, 7:31 PM EDTSevere Thunderstorm WarningLMKAnderson, Shelby, Spencer29 min
May 23, 7:40 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Henry, Shelby, Spencer, Woodford3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.